Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 6:40 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 6:40 PM CDT (23:40 UTC)
- Expired
- Apr 19, 2017, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 145 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 6:47 PM CDT | HAIL 2 | 5 Nw Ellsworth, KS | |
| Apr 19, 6:55 PM CDT | HAIL 1.25 | 2 W Ellsworth, KS | HALF DOLLAR SIZE HAIL REPORTED AT 9TH AND OLD 40 WEST OF ELLSWORTH. |
| Apr 19, 7:04 PM CDT | HAIL 1 | Ellsworth, KS | |
| Apr 19, 7:04 PM CDT | HAIL 1.25 | Ellsworth, KS | |
| Apr 19, 7:09 PM CDT | HAIL 1.25 | 2 Sw Kanopolis, KS | |
| Apr 19, 7:15 PM CDT | HAIL 1 | 1 Nw Kanopolis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WUUS53 KICT 192340
SVRICT
KSC053-105-169-200045-
/O.NEW.KICT.SV.W.0052.170419T2340Z-170420T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
640 PM CDT WED APR 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Lincoln County in central Kansas...
Ellsworth County in central Kansas...
Saline County in central Kansas...
* Until 745 PM CDT
* At 638 PM CDT, severe thunderstorms were located along a line
extending from near Minneapolis to near Wilson, moving east at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters have reported 1 and a quarter
inch hail near Beverly. .
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria, Brookville,
Smolan, Beverly, New Cambria, Falun, Glendale, Westfall, Salina
Airport, Ellsworth Airport, Kanopolis State Park, Kipp and
Kanopolis Lake.
This includes the following highways...
Interstate 135 between Mile Markers 80 and 95.
Interstate 70 between Mile Markers 206 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 9793 3896 9793 3896 9737 3886 9737
3865 9754 3864 9848 3870 9849 3896 9848
TIME...MOT...LOC 2338Z 275DEG 25KT 3915 9775 3876 9847
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
METZGER2 follow-up statements
392
WWUS53 KICT 192350
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
650 PM CDT WED APR 19 2017
KSC053-105-169-200045-
/O.CON.KICT.SV.W.0052.000000T0000Z-170420T0045Z/
Lincoln KS-Ellsworth KS-Saline KS-
650 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN LINCOLN...ELLSWORTH AND SALINE COUNTIES...
At 647 PM CDT, severe thunderstorms were located along a line
extending from near Minneapolis to 6 miles southeast of Wilson,
moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters have reported 2 inch hail 5 miles
Northwest of Ellsworth.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria, Brookville,
Smolan, Beverly, New Cambria, Falun, Glendale, Westfall, Salina
Airport, Ellsworth Airport, Kanopolis State Park, Kipp and Kanopolis
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has intensified rapidly in the past five minutes. Very
large hail has been reported with this storm. If you are in central
Ellsworth county take shelter now! Hail up to baseballs and a
possible tornado development is possible with this storm.
&&
LAT...LON 3919 9793 3896 9793 3896 9737 3886 9737
3865 9754 3864 9848 3870 9849 3896 9848
TIME...MOT...LOC 2347Z 275DEG 25KT 3914 9767 3875 9839
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
METZGER153
WWUS53 KICT 200010
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
710 PM CDT WED APR 19 2017
KSC105-200018-
/O.CAN.KICT.SV.W.0052.000000T0000Z-170420T0045Z/
Lincoln KS-
710 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3896 9737 3886 9737 3865 9754 3864 9825
3870 9834 3887 9815 3887 9793 3896 9793
TIME...MOT...LOC 0008Z 275DEG 25KT 3913 9749 3874 9821
$$
KSC053-169-200045-
/O.CON.KICT.SV.W.0052.000000T0000Z-170420T0045Z/
Ellsworth KS-Saline KS-
710 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN ELLSWORTH AND SALINE COUNTIES...
At 708 PM CDT, severe thunderstorms were located along a line
extending from near Wells to Ellsworth, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters have reported 2 inch hail with
this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Salina, Ellsworth, Kanopolis, Assaria, Brookville, Smolan, New
Cambria, Falun, Glendale, Salina Airport, Ellsworth Airport,
Kanopolis State Park, Kipp and Kanopolis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9737 3886 9737 3865 9754 3864 9825
3870 9834 3887 9815 3887 9793 3896 9793
TIME...MOT...LOC 0008Z 275DEG 25KT 3913 9749 3874 9821
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:03 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 19, 3:03 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 303 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Saturday night) Issued at 303 PM CDT Wed Apr 19 2017 Expecting thunderstorms to develop rapidly along the cold front around 5pm for Central Kansas, as it continues to move southward and cooler mid-level air approaches from the west to weaken the cap. Severe weather is likely with upper level jet winds now spreading east overtop the unstable airmass which will boost wind shear values. This combined with very steep mid-level lapse rates could result in large hail greater than 2 inches, as long storms can stay discrete long enough before they transition to a line and anvil seeding begins. Damaging winds will become the primary threat as the storms transition into a line. There is a small chance for a tornado to occur before sunset if a thunderstorm outflow boundary moves perpendicular to the frontal boundary and a strong updraft develops over that intersection of the two boundaries. Surface high pressure will build into the area on Thursday with rain showers tapering off across Southeast Kansas by Thursday afternoon. Daytime highs will be cooler than Wednesday and closer to seasonal averages. Meanwhile the next weather system is currently offshore from the Northwest coastline and will move southeast across the Rockies on Thursday night. Showers/embedded thunderstorms will spread northward from Oklahoma into Kansas ahead of this weather system for late Thursday night. The showers/storms look to become more numerous during the day on Friday/Friday night as low-level moisture transport increases ahead of deepening upper level PV wave, especially for locations south of highway 54. Some of those locations could see heavy rainfall at times with amounts of 1 to 3 inches possible, this combined with tonights and Thursday morning rainfall could push the one to three day totals into the 2-4 inch range with some locally higher amounts possible. Minor flooding and rises on rivers across Southeast Kansas are conceivable, therefore we will hoist a flood watch for late Thursday night-Friday night. The wind shear will be very strong ahead of the main PV wave Friday afternoon over Southeast Kansas but elevated instability is limited, however the strong upper level forcing ahead of the PV wave itself could still generate a few strong thunderstorms. Daytime temperatures will be cool and below normal on Friday as the surface front remains south of the area. The cool below normal temperatures will continue into Saturday as rain showers quickly dwindle over Southeast Kansas Saturday morning. .LONG TERM...(Sunday through Wednesday) Issued at 303 PM CDT Wed Apr 19 2017 Modest upper level riding will develop over the central plains on Sunday with a deep meridional trough digging across the Southeast states on Monday. This will sweep out all of remaining rich gulf moisture from the entire US and push it all the way into the southern areas of the Gulf of Mexico region. Therefore confidence is high that dry weather will prevail on Sunday into early next week before some recovery of moisture pushes back northward for Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM CDT Wed Apr 19 2017 Did somewhat of an overhaul of the TAFs given latest trends. This afternoon, the MVFR deck of CU will continue along and east of I-35 until late evening when diurnal heating dissipates enough. Most locations in these clouds will be SCT-BKN025. Several models now showing a faster progression of the front over the region. We focused on the length of which the models held onto convection behind the advancing front and decreased that significantly. What this means for aviation is that storms will develop along a pre-frontal trough across central Kansas around 23z and move southeast. Some of these could be severe. A cold front will advance and move through the area behind the trough. This will occur from about 01z at KRSL to around 12z at KCNU. As the front passes, it should mark the end of the precipitation. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 68 50 55 / 60 10 40 90 Hutchinson 51 68 48 53 / 60 0 20 80 Newton 51 67 48 54 / 60 10 20 80 ElDorado 53 68 50 55 / 70 20 30 90 Winfield-KWLD 55 67 51 56 / 50 30 50 90 Russell 47 70 47 54 / 40 0 10 70 Great Bend 48 70 47 52 / 50 0 20 80 Salina 49 69 48 55 / 70 0 10 70 McPherson 50 68 47 53 / 70 0 20 80 Coffeyville 58 66 53 60 / 60 80 70 90 Chanute 56 66 51 57 / 60 60 40 90 Iola 55 67 50 57 / 60 50 30 80 Parsons-KPPF 57 66 52 58 / 60 80 60 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from late Thursday night through Saturday morning for KSZ069-083-092>096-098>100. Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KRC
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Wed Apr 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Wed Apr 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong winds will continue through the late afternoon hours. Please see the latest wind advisory in effect. Thunderstorms will develop and affect central Kansas through the evening hours and then form a line of storms and continue to move southward. The greatest risk for severe storms is expected across central Kansas and portions of south central Kansas. The primary threats will be large hail around two inches and damaging winds to 70 mph. A brief tornado is also possible until sunset over central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another powerful storm system will affect the area Thursday night through Saturday. A few strong storms will be possible on Friday afternoon and evening, generally east of the Kansas turnpike. Excessive rainfall and minor lowland flooding is likely Friday and Friday night across much of the area, including significant rises on some rivers and creeks. See latest flood watch for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into the late evening hours across central Kansas today. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 19, 5:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 9 N SYLVAN GROVE 39.14N 98.39W
04/19/2017 E1.00 INCH LINCOLN KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 19, 5:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 9 NW SYLVAN GROVE 39.10N 98.51W
04/19/2017 E1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 19, 6:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL W LINCOLN 39.04N 98.15W
04/19/2017 E1.00 INCH LINCOLN KS TRAINED SPOTTER
QUARTER HAIL REPORTED ONE MILE WEST OF LINCOLN ON K-18.
&&
CDJLocal storm report, Apr 19, 6:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL LINCOLN 39.04N 98.15W
04/19/2017 E1.00 INCH LINCOLN KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 19, 6:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 5 E LINCOLN 39.04N 98.06W
04/19/2017 E1.00 INCH LINCOLN KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 19, 6:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 9 E LINCOLN 39.04N 97.98W
04/19/2017 E1.25 INCH LINCOLN KS TRAINED SPOTTER
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 11:45 AM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 7 hr |
| Apr 19, 3:22 PM CDT | Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 7 more | 60 hr |
| Apr 19, 4:51 PM CDT | Special Weather Statement | ICT | Lincoln | 24 min |
| Apr 19, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| Apr 19, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.